Minnesota, 2002

Blizzard in Minnesota, March 9, 2002

March 9, 2002 · NWS ARX · 7 events in 7 counties and zones

As a deep low pressure moved into the northern Great Lakes, it produced west winds of 30 to 40 mph, with gusts around 50 mph. Even though only an inch or less of new snow had fallen, the very strong winds produced whiteout conditions, with visibility 1/4 mile or less.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a deep low pressure moved into the northern Great Lakes, it produced west winds of 30 to 40 mph, with gusts around 50 mph. Even though only an inch or less of new snow had fallen, the very strong winds produced whiteout conditions, with visibility 1/4 mile or less. The poor visibility combined with falling temperatures caused numerous accidents, one of which resulted in a fatality near Byron (Olmsted County), when a vehicle rolled over. Some highways were closed due to the strong winds and icy roads, including a portion of Interstate 90 near Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 3:05 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 9, 3:05 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CST SAT MAR 9 2002

PRIMARY FOCUS WILL BE STRONG GRADIENT WINDS TODAY.

SURFACE WARM FRONT EXTENDS FROM NEAR KMKE TO KOVS TO DEEPENING LOW
PRESSURE NEAR WI/IOWA BORDER. PRESSURE FALLS OF 7MB/3HR WERE
OCCURRING AHEAD OF LOW AND INTO NORTHERN WI. ELEVATED CONVECTION
ADVANCING ACROSS THE FORECAST AREA...WHILE SOUTHWARD ALONG THE COLD
FRONT...SQUALL LINE IN THE WARM SECTOR EXTENDING FROM EASTERN IOWA
TO ARKANSAS. FURTHER WEST...HEAVIEST SNOW HAS BEEN FALLING FROM
NORTHWEST IOWA...SOUTHWEST MN INTO CENTRAL MN AND WAS LIFTING
NORTHEAST RAPIDLY.

00Z ETA AND AVN IN GOOD AGREEMENT TAKING DEEPENING SURFACE LOW
ACROSS THE FORECAST AREA THIS MORNING...THEN INTO NORTHERN GREAT
LAKES. BIGGEST DIFFERENCES SHOW UP IN THE SUNDAY NIGHT/MONDAY TIME
FRAME WHERE AVN DEPICTED QPF OVER OUR AREA...WHILE ETA KEEPS QPF
NORTH. OVERALL...PREFER THE ETA MODEL BASED ON CONSISTENCY.

SINCE THE SURFACE LOW MOVES RAPIDLY...COLD AIR WILL MOVE EASTWARD
QUICKLY IN STRONG LOW LEVEL COLD AIR ADVECTION ON 850MB 50-55KT
WINDS. APPEARS HEAVIEST SNOW BANDS ASSOCIATED WITH DEFORMATION ZONE
WILL PASS NORTHWEST OF THE FORECAST AREA. THEREFORE...PLAN TO REDUCE
SNOW AMOUNTS TO AN INCH OR TWO IN ROCHESTER AREA AND LOCATIONS
JUST NORTH OF LA CROSSE. PERHAPS 3 INCHES IN NORTH CENTRAL WIZ017.
IN ADDITION...ICING OVERNIGHT IN THESE SAME AREAS WAS NOT AS
SIGNIFICANT AS WE HAD THOUGHT IT WOULD BE. THEREFORE...WE TENTATIVELY
PLAN TO DOWNGRADE THE WINTER STORM WARNING THAT HAD BEEN IN EFFECT TO
A WIND ADVISORY.

STRONG GRADIENT WINDS ARE GOING TO BE THE BIG WEATHER STORY TODAY.
THESE WINDS ASSOCIATED WITH GOOD SUBSIDENCE...STEEP BOUNDARY LAYER
LAPSE RATES...AND STRONG SURFACE PRESSURE GRADIENT OF 45-55KT. WE
BELIEVE WIND GUSTS OF 50 MPH WILL OCCUR THROUGHOUT THE FORECAST AREA
TODAY. THUS...WIND ADVISORY REMAINS IN EFFECT FOR ALL ZONES TODAY.
STRONG WINDS EXPECTED TO DIMINISH TONIGHT AS SURFACE LOW CONTINUES
MOVING NORTH OF THE GREAT LAKES. WE BELIEVE THAT WIND ADVISORY SHOULD
NOT NEED TO BE EXTENDED INTO TONIGHT DUE TO DIMINISHING TREND...BUT
DAY SHIFT CAN EVALUATE FURTHER.

TRANQUIL WEATHER ANTICIPATED SUNDAY AS HIGH PRESSURE BUILDS IN.
STRONG LOW LEVEL WARM AIR ADVECTION SETS UP SUNDAY NIGHT INTO
MONDAY. AS MENTIONED EARLIER...OPTED TO USE THE ETA OVER THE AVN
SINCE CONDENSATION PRESSURE DEFICITS REMAIN 100MB OR ABOVE. THUS...
ETA DEPICTION OF PRECIPITATION REMAINING NORTH APPEARS REASONABLE.
NEXT SYSTEM ON TUESDAY PASSES THROUGH SOUTHERN CANADA...WITH ANOTHER
ROUND OF WARM AIR ADVECTION. AGAIN...PRECIPITATION REMAINS NORTH.

COORDINATED WITH KMPX...KDMX...KMKX...KGRB.

.LSE...WIND ADVISORY...TODAY...ENTIRE FORECAST AREA.

THOMPSON

In the hours before

Special weather statement, Mar 9, 5:20 AM CST, 3 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CST SAT MAR 9 2002

HAZARD - STRONG GRADIENT WINDS.

TIMING - TODAY.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - AN INTENSE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
ACROSS WISCONSIN TODAY. A TIGHT PRESSURE GRADIENT ASSOCIATED WITH
THE LOW...WILL PRODUCE NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS
AS HIGH AS 50 MPH. WIND ADVISORY INFORMATION CAN ALSO BE FOUND IN
THE LATEST WEATHER MESSAGE (NPW).

SPOTTER INFORMATION - REPORTS OF PEAK WIND SPEEDS WOULD BE
APPRECIATED.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Olmsted

When
March 9, 9:10 AM CST to 4:00 PM CST
Where
Olmsted forecast zone
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Blizzard, Dodge

When
March 9, 9:15 AM CST to 4:00 PM CST
Where
Dodge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Blizzard, Fillmore

When
March 9, 9:30 AM CST to 4:00 PM CST
Where
Fillmore forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Blizzard, Mower

When
March 9, 10:00 AM CST to 4:00 PM CST
Where
Mower forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Blizzard, Wabasha

When
March 9, 10:00 AM CST to 4:00 PM CST
Where
Wabasha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Blizzard, Houston

When
March 9, 10:30 AM CST to 4:00 PM CST
Where
Houston forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Blizzard, Winona

When
March 9, 10:30 AM CST to 4:00 PM CST
Where
Winona forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280614, 5280610, 5280611, 5280613, 5280615, 5280612, 5280616.